Kentucky, 2003

Flood in Kentucky, May 6 to 8, 2003

May 6 to 8, 2003 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 6, 1:50 PM EST, 50 minutes earlier.

Area forecast discussion, May 6, 1:50 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT TUE MAY 6 2003

.SHORT TERM...

THIS AFTERNOON HAS BEEN MOSTLY DRY ACROSS THE COUNTY FORECAST AREA.
STRONG STORMS OVER THE UPPER GULF COAST STATES HAS ROBBED MUCH OF
THE MOISTURE. THERE HAVE BEEN A FEW THUNDERSTORMS DEVELOP ON A COOL
FRONT LOCATED FROM MISSOURI TO CENTRAL OHIO. THESE STORMS HAVE
DIMINISHED OVER THE LAST HOUR (18:30Z) AS UPPER SUPPORT MOVED INTO
THE GREAT LAKES REGION.

AN AREA OF LOW PRESSURE WILL MOVE FROM MISSOURI TO CENTRAL INDIANA
WITH THE BEST DYNAMICS OVER KENTUCKY AROUND 12Z WEDNESDAY. HEAVY
RAIN LOOKS TO BE THE MAIN CONCERN OVERNIGHT WITH PRECIPITATION FROM
1/2 TO 1 INCH POSSIBLE. THE FRONT WITH THIS SYSTEM SHOULD DROP SOUTH
OF THE CFA WEDNESDAY NIGHT BUT WILL SHIFT NORTH AS A WARM FRONT
THURSDAY AFTERNOON. WITH THE APPROACH OF ANOTHER AREA OF LOW
PRESSURE WE WILL HOLD ONTO CHC POPS THURSDAY NIGHT AND FRIDAY.

.EXTENDED...SATURDAY THROUGH TUESDAY

UNSETTLED WEATHER CONTINUING WITH MODELS INDICATING SIGNIFICANT
UPPER LOW TRAVELING THROUGH THE NORTHERN PLAINS THROUGH THE GREAT
LAKES FROM SATURDAY THROUGH MONDAY. SYSTEM WILL FIRE UP MORE SHOWERS
AND THUNDERSTORMS INTO THE WEEKEND. WEAK RIDGING FOR TUESDAY AND
WILL GO DRY. TEMPERATURES WILL BE ABOVE SEASONAL NORMS FOR SATURDAY
AND SUNDAY. WILL BE A TAD COOLER MONDAY AND TUESDAY.

.LMK...NONE

JA/KP
Hazardous weather outlook, May 6, 10:45 AM EST, 3 hours 55 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1145 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER OVER THE OUTLOOK AREA THIS
AFTERNOON.  THUNDERSTORMS MOVING ACROSS CENTRAL ILLINOIS MAY REACH
NORTH CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON. A
MOIST, UNSTABLE AIRMASS WILL REMAIN OVER THE OUTLOOK AREA GIVING A
FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN
THREAT WITH THE THUNDERSTORMS WILL BE LARGE HAIL.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE TONIGHT INTO EARLY
WEDNESDAY. THESE STORMS WILL ALSO HAVE THE POTENTIAL OF BECOMING
SEVERE.

WITH SIGNIFICANT RAINFALL ACCOMPANYING THE THUNDERSTORMS, THERE WILL
CONTINUE TO BE A THREAT OF FLOODING ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE OUTLOOK AREA IS AGAIN UNDER A SLIGHT RISK FOR WEDNESDAY. EARLY
MORNING THUNDERSTORMS ON WEDNESDAY MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE REMAINDER OF
THE WEEK WITH THUNDERSTORMS EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND THEN LIKELY LATE
TONIGHT INTO EARLY WEDNESDAY.

JA

In the hours before

Local storm report, May 6, 9:25 AM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1025 AM EDT TUE MAY 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    BUENA VISTA               KY   1.00 INCH HAIL
05/05/03   HARRISON                       1 INCH HAIL REPORTED FROM
                                          EMERGENCY MANAGER.

PKW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nelson

When
May 6, 2:40 PM EST to May 8, 7:30 AM EST
Where
Nelson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

The Rolling Fork River at Boston crested at 37.0 feet at 1000 EST on May 7. Flood stage at Boston is 35 feet. At this level, agricultural bottomland is covered with water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355554.